Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Grand Forks, ND

July 21, 2017Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 4:51 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 4:51 PM CDT (21:51 UTC)
Expired
Jul 21, 2017, 5:45 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:00 PM CDTHAIL 0.88Casselton, NDDIME TO NICKEL SIZED HAIL.
Jul 21, 5:34 PM CDTTORNADO 04 S Glyndon, MNA WEAK TORNADO WAS OBSERVED FOR ABOUT A MINUTE OVER LARGELY OPEN FARMLAND JUST NORTH OF I-94 IN EXTREME SOUTHEAST GLYNDON TOWNSHIP. PEAK WINDS ESTIMATED TO 75 MPH. MAXIMUM WIDTH TO 100 YARDS. TRACK WAS ESTIMATED TO BE SOUTHEASTERLY FOR A HALF MILE OR LESS.
Jul 21, 5:34 PM CDTTORNADO4 S Glyndon, MNA WEAK TORNADO WAS OBSERVED FOR ABOUT A MINUTE OVER LARGELY OPEN FARMLAND JUST NORTH OF I-94 IN EXTREME SOUTHEAST GLYNDON TOWNSHIP.
Jul 21, 5:53 PM CDTHAIL 11 E Downer, MNHAIL COVERED THE ROAD EAST OF DOWNER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-638 J/kg
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS53 KFGF 212151 RRA
SVRFGF
MNC027-NDC017-212245-
/O.NEW.KFGF.SV.W.0105.170721T2151Z-170721T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
451 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Clay County in northwestern Minnesota...
  Cass County in southeastern North Dakota...

* Until 545 PM CDT.

* At 451 PM CDT, a severe thunderstorm was located over Casselton, or
  19 miles west of Fargo, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Durbin around 455 PM CDT. 
  Mapleton and Prosper around 500 PM CDT. 
  West Fargo around 505 PM CDT. 
  Fargo, Horace and Reile's Acres around 510 PM CDT. 
  Frontier, Moorhead and Prairie Rose around 515 PM CDT. 

Other locations impacted by this severe thunderstorm include Moorhead
Airport, West Argusville and Casselton Airport.

This includes the following highways...
 Interstate 29 between mile markers 49 and 84.
 Interstate 94 in North Dakota between mile markers 315 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4664 9768 4715 9743 4709 9696 4716 9697
      4715 9619 4663 9618
TIME...MOT...LOC 2151Z 278DEG 46KT 4687 9724 

HAIL...0.75IN
WIND...60MPH
 
$$

JH
1 follow-up statement
698 
WWUS53 KFGF 212232
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
532 PM CDT FRI JUL 21 2017

MNC027-NDC017-212245-
/O.CON.KFGF.SV.W.0105.000000T0000Z-170721T2245Z/
Clay MN-Cass ND-
532 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CLAY AND EASTERN CASS COUNTIES...

At 532 PM CDT, a severe thunderstorm was located over northeastern
Fargo, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Dilworth around 540 PM CDT. 
  Glyndon, Averill and Buffalo River State Park around 545 PM CDT. 

Other locations impacted by this severe thunderstorm include Moorhead
Airport and West Argusville.

This includes the following highways...
 Interstate 29 between mile markers 49 and 84.
 Interstate 94 in North Dakota between mile markers 341 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4664 9712 4701 9696 4709 9696 4716 9697
      4715 9619 4663 9618
TIME...MOT...LOC 2232Z 274DEG 32KT 4690 9677 

HAIL...<.75IN
WIND...60MPH
 
$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 3:48 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Local storm report, Jul 21, 4:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     3 W COOPERSTOWN         47.44N 98.19W
07/21/2017  M58.00 MPH       GRIGGS             ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 21, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SE SAUM               47.95N 94.65W
07/21/2017  E1.00 INCH       BELTRAMI           MN   PUBLIC

            MOSTLY PEA TO MARBLE SIZED HAIL.

&&

VGODON
Local storm report, Jul 21, 4:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     1 N PILLSBURY           47.22N 97.80W
07/21/2017  M49 MPH          BARNES             ND   MESONET

            PEAK WINDS MEARURE AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 21, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     5 NE HOPE               47.38N 97.64W
07/21/2017  M53 MPH          STEELE             ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 21, 4:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     SHOOKS                  47.87N 94.44W
07/21/2017  M60 MPH          BELTRAMI           MN   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

&&

GGUST
Local storm report, Jul 21, 4:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     6 S LENGBY              47.43N 95.63W
07/21/2017  E60 MPH          MAHNOMEN           MN   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:12 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 21, 1:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall46 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Jul 21, 4:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jul 21, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk, Red Lake60 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Jul 21, 5:18 PM CDTSpecial Weather StatementFGFNorman57 min
Jul 21, 5:22 PM CDTSpecial Weather StatementFGFBeltrami53 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen61 min
Jul 21, 5:44 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard35 min
Jul 21, 5:49 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin56 min
Jul 21, 6:28 PM CDTSevere Thunderstorm WarningFGFBecker31 min
Jul 21, 6:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min
Jul 21, 9:59 AM CDTSevere Thunderstorm WarningFGFCavalier61 min
Jul 21, 10:57 AM CDTSpecial Weather StatementFGFPembina63 min
Jul 21, 2:37 PM CDTSpecial Weather StatementFGFEddy38 min
Jul 21, 3:24 PM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Steele66 min
Jul 21, 6:01 PM CDTSevere Thunderstorm WarningFGFRichland35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.